PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of agpsychBioMed Centralbiomed central web sitesearchsubmit a manuscriptregisterthis articleAnnals of General Psychiatry
 
Ann Gen Psychiatry. 2010; 9(Suppl 1): S223.
Published online 2010 April 22. doi:  10.1186/1744-859X-9-S1-S223
PMCID: PMC2991918

Parkinson disease and Neuroleptic withdrawal

Background

Abrupt cessation of most psychiatric drugs leads to varying withdrawal symptoms. Although Clozapine withdrawal symptoms are well documented, this case presentation addresses issues pertaining to the severity of the withdrawals and the similarities to Neuroleptic Malignant Syndrome (NMS). This patient who was only on 100mg of Clozapine required ventilation in Intensive care unit. Neurologist found no causative factor but treated the patient symptomatically to recovery. Family history however revealed that both the patient's parents suffered from severe Parkinson disease. This case presentation discusses the association between NMS like symptoms and neuroleptic withdrawal syndrome in patients with a family history of Parkinson disease.

Materials and methods

Case study

Results

Patient with a strong family history of Parkinson disease are at a greater risk of developing NMS like symptoms when Clozapine is abruptly withdrawn.

Conclusions

Clozapine and other medications with strong anticholinergic properties should never be abruptly stopped. This fact should be even more important if a patient has a family history of Parkinson disease.


Articles from Annals of General Psychiatry are provided here courtesy of BioMed Central